Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Nonradial solvability structure of super-diffusive nonlinear parabolic equations

Authors: Panagiota Daskalopoulos and Manuel del Pino
Journal: Trans. Amer. Math. Soc. 354 (2002), 1583-1599
MSC (1991): Primary 35K15, 35K55, 35K65; Secondary 35J40
Published electronically: December 4, 2001
MathSciNet review: 1873019
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the solvability of the Cauchy problem for the nonlinear parabolic equation

\begin{displaymath}\frac {\partial u}{\partial t} = \mbox{div}\, (u^{m-1}\nabla u)\end{displaymath}

when $m < 0$ in ${\bf R}^2$, with $u(x,0)= f(x)$ a given nonnegative function. It is known from earlier works of the authors that the asymptotic radial growth $r^{-2/1-m}$, $r=\vert x\vert$ for the spherical averages of $f(x)$ is critical for local solvability, in particular ensuring it if $f$ is radially symmetric. We show that if the initial data $f(x)$ behaves in polar coordinates like $r^{-2/1-m} g(\theta )$, for large $r= \vert x\vert$ with $g$ nonnegative and $2\pi$-periodic, then the following holds: If $g$ vanishes on some interval of length $l^* = \frac {(m-1)\pi}{2m} >0$, then there is no local solution of the initial value problem. On the other hand, if such an interval does not exist, then the initial value problem is locally solvable and the time of existence can be estimated explicitly.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35K15, 35K55, 35K65, 35J40

Retrieve articles in all journals with MSC (1991): 35K15, 35K55, 35K65, 35J40

Additional Information

Panagiota Daskalopoulos
Affiliation: Department of Mathematics, University of California at Irvine, Irvine, California 92697

Manuel del Pino
Affiliation: Departamento de Ingeniería Matemática and Centro de Modelamiento Matemático, Universidad de Chile, Casilla 170 Correo 3, Santiago, Chile

Received by editor(s): March 25, 1998
Published electronically: December 4, 2001
Additional Notes: The first author was partially supported by The Sloan Foundation and by NSF/Conicyt-Chile grant INT-9802406
The second author was partially supported by grants Lineas Complementarias Fondecyt 8000010 and FONDAP
Article copyright: © Copyright 2001 American Mathematical Society